Heavy Rain, Hot Spring
- When
- May 29, 4:00 PM CST to 4:50 PM CST
- Where
- Hot Spring County, Malvern
- Reported by
- Trained Spotter
- Coordinates
- 34.370, -92.800
Two and a half inches of rain fell in less than an hour.
Unseasonably hot temperatures occurred on the 29th, with many areas reaching the mid to upper 90s. The hot weather helped spark an isolated thunderstorm in Saline County during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Unseasonably hot temperatures occurred on the 29th, with many areas reaching the mid to upper 90s. The hot weather helped spark an isolated thunderstorm in Saline County during the afternoon. This storm tracked into Hot Spring County, bringing numerous reports of hail and a few of wind damage. The storm weakened over Dallas County early in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 29, 1:40 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 240 PM CDT TUE MAY 29 2012 .SHORT TERM...TONIGHT THROUGH FRIDAY NOT MANY WHOLESALE CHANGES NEEDED TO THE FORECAST THIS AFTERNOON AS DOMINANT UPPER RIDGE IS NO MORE....BROKEN DOWN BY THE COMBINATION OF TROPICAL SYSTEM BERYL AND A MID LEVEL TROUGH MOVING ACROSS THE NORTHERN TIER OF STATES. MODELS NOT IN TERRIBLE AGREEMENT ALTHOUGH THE NAM IS A BIT OUT OF PHASE VERSUS THE REMAINDER OF THE MODELS BUT NOT ENOUGH TO DISCOUNT AT THIS POINT. IN FACT...CONVECTION FROM LAST NIGHT AND EARLY THIS MORNING WAS HANDLED THE BEST BY THE NAM AND THIS MODEL IS HINTING ADDITIONAL ACTIVITY OVER THE WEST/SOUTHWEST ONCE AGAIN TONIGHT WHILE THE REMAINDER OF THE MODELS NOT REALLY PICKING UP ON IT. THAT BEING SAID...A BLEND OF SOLUTIONS SEEMS THE WAY TO GO. WATER CHANNEL IMAGERY CONTINUES TO SHOWING WHAT LEFT OF BERYL AND AFOREMENTIONED UPPER TROUGH/LOW QUITE CLEARLY. IT ALSO REVEALS A LARGE WEDGE OF RELATIVELY DRY AIR OVER THE SOUTHERN CONUS WITH ONLY A FEW FAIR WEATHER CUMULUS SHOWING UP. STILL CAN NOT RULE OUT A LATE AFTERNOON OR EARLY EVENING THUNDERSTORM FORMING ON ANY LEFT OVER BOUNDARY WITH THE BEST CHANCES OVER THE WEST AND NORTHWEST. IN ADDITION...A FRONTAL BOUNDARY REMAINS STALLED OUT OVER THE FAR NORTHERN PART OF THE STATE WHICH MAY ALSO HELP TO INITIATE ANY CONVECTION. ATTENTION WILL THEN TURN TO AN IMPULSE THAT IS EXPECTED TO DEVELOP OVER NORTHERN OKLAHOMA/SOUTHERN KANSAS DURING THE NIGHT AND SLIDE SOUTHEAST. NAM IS BY FAR THE MOST AGGRESSIVE WITH THIS FEATURE WITH OTHER MODELS NOT NEARLY SO. WILL BUMP UP POPS INTO THE CHANCE CATEGORY IN RESPONSE DURING MAINLY THE MORNING HOURS. LATE WEDNESDAY NIGHT/EARLY THURSDAY STILL APPEARS TO BE OUR BEST CHANCE OF WIDESPREAD PRECIPITATION WITH THE BEST CHANCES ONCE AGAIN OVER THE NORTH AND WEST. MODELS CONSISTENT WITH DROPPING A STRONG PIECE OF ENERGY INTO THE CENTRAL PLAINS WITH UPPER LEVEL LOW PRESSURE/TROUGHING DEVELOPING IN RESPONSE. SURFACE LOW PRESSURE WILL DEVELOP TO THE WEST OF THE STATE AHEAD OF THE DEEPENING SYSTEM AND MOVE TO THE NORTHEAST BY THURSDAY EVENING AND PUSH THE SURFACE BOUNDARY THROUGH THE STATE AS IT PULLS OUT. BEST CHANCES OF PRECIPITATION WILL BE OVER THE NORTH AND WEST AND DURING THE LATE WEDNESDAY NIGHT TO EARLY THURSDAY TIME FRAME WITH DECREASING CHANCES DURING THE AFTERNOON HOURS. RAINFALL AMOUNTS MAY APPROACH UP TO TWO INCHES OVER THE WEST AND SOUTHWEST WITH UPWARDS OF AN INCH AND A QUARTER OVER THE CENTRAL AND NORTHEAST. LESSER AMOUNTS ARE EXPECTED OVER THE SOUTH. SEVERE WEATHER APPEARS LIMITED AT THIS TIME. COOLER AND DRIER AIR WILL OVERSPREAD THE AREA ONCE AGAIN ON FRIDAY. HIGH TEMPERATURES WILL BE IN THE 80S AND 90S EARLY IN THE SHORT TERM...BUT EXPECT ONLY UPPER 60S AND 70S FOR HIGHS ON FRIDAY. MAV/MEX NUMBERS LOOK GOOD AND ARE GENERALLY ACCEPTED. && .LONG TERM...SATURDAY THROUGH MONDAY ALTHOUGH THE LONG TERM STILL APPEARS MOSTLY DRY...NORTHWEST FLOW WILL BE IN PLACE AND THE MODELS ARE HINTING AT SOME SMALL DISTURBANCES TO ROLL OVER THE NORTHERN PORTION OF THE FA THIS WEEKEND WHICH WARRANTED AT LEAST SOME SLIGHT POPS FOR NOW. BY EARLY NEXT WEEK...RIDGING WILL BUILD OVER THE GULF STATES AND KEEP A BLOCKING PATTERN IN PLACE FOR SEVERAL DAYS USHERING IN A WARM AND DRY AIR MASS. HOWEVER BEGINNING MIDWEEK AND LASTING WELL AFTER THE EXTENDED PERIOD...THAT RIDGING WILL BEGIN TO WEAKEN AND ALLOW FOR SOME MORE SIGNIFICANT RAIN CHANCES BY LATE IN THE WEEK. LEFT TEMPS JUST NEAR SEASONAL AVERAGES THROUGH THE WEEKEND WITH HIGHS IN THE 80S...WITH GRADUAL WARMING BACK INTO THE 90S BY THE END OF THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 70 89 66 79 / 30 30 50 80 CAMDEN AR 71 92 70 85 / 40 30 40 40 HARRISON AR 68 87 64 74 / 40 20 70 70 HOT SPRINGS AR 71 91 69 82 / 40 30 50 50 LITTLE ROCK AR 71 91 70 83 / 40 30 40 50 MONTICELLO AR 71 93 71 86 / 30 40 40 50 MOUNT IDA AR 70 91 68 81 / 40 30 60 50 MOUNTAIN HOME AR 69 87 64 75 / 30 20 60 70 NEWPORT AR 70 90 68 80 / 20 30 40 80 PINE BLUFF AR 71 92 70 85 / 40 30 40 50 RUSSELLVILLE AR 70 89 67 79 / 40 30 60 60 SEARCY AR 70 90 68 82 / 30 30 40 70 STUTTGART AR 71 92 70 84 / 30 30 40 60 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...56 / LONG TERM...61
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 1135 AM CDT TUE MAY 29 2012 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 1135 AM CDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO REACH NORTHWEST ARKANSAS TONIGHT AND THEN DROP DOWN THROUGH WESTERN ARKANSAS AFTER MIDNIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOME OF THE STORMS FROM TONIGHT COULD LINGER IN PARTS OF CENTRAL AND SOUTHERN ARKANSAS WEDNESDAY MORNING. FROM WEDNESDAY EVENING THROUGH THE REMAINDER OF WEDNESDAY NIGHT... SCATTERED STORMS SHOULD AFFECT PARTS OF WESTERN AND NORTHERN ARKANSAS. A FEW STORMS COULD BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. THURSDAY MORNING WILL LIKELY SEE SOME THUNDERSTORMS IN NORTHWEST ARKANSAS. THESE STORMS WILL SLIDE TO THE SOUTHEAST...AFFECTING MANY PARTS OF ARKANSAS DURING THURSDAY AFTERNOON AND EVENING. A FEW STORMS COULD BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... COVERAGE OF ANY SEVERE STORMS TONIGHT...WEDNESDAY...AND WEDNESDAY NIGHT WILL LIKELY BE TOO SMALL TO REQUIRE SPOTTER ACTIVATION. HOWEVER...SPOTTER ACTIVATION MAY BECOME NECESSARY ON THURSDAY. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 28
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
404 PM CDT TUE MAY 29 2012
ARZ042-043-055-292135-
GARLAND AR-GRANT AR-SALINE AR-
404 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SALINE...NORTHWESTERN
GRANT AND EXTREME EASTERN GARLAND COUNTIES UNTIL 430 PM CDT...
AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF HASKELL...OR 8 MILES WEST OF
BENTON...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
BRYANT... BENTON... TULL...
TRASKWOOD... HURRICANE LAKE... HASKELL...
SHAW... NANCE... GRAPE...
BAUXITE... LENA... KENTUCKY...
THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 107 AND 123.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3464 9249 3441 9254 3442 9268 3448 9269
3448 9274 3451 9274 3451 9280 3461 9280
TIME...MOT...LOC 2104Z 284DEG 18KT 3453 9269
227SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 430 PM CDT TUE MAY 29 2012 ARZ042-043-054-055-292200- GARLAND AR-GRANT AR-HOT SPRING AR-SALINE AR- 430 PM CDT TUE MAY 29 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SALINE...EASTERN HOT SPRING...WESTERN GRANT AND EXTREME EASTERN GARLAND COUNTIES UNTIL 500 PM CDT... AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES SOUTHEAST OF CLEARWATER LAKE...OR 7 MILES NORTHEAST OF MALVERN...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... MALVERN... TRASKWOOD... THIEL... ROCKPORT... PRATTSVILLE... POYEN... PERLA... MAGNET COVE... LONO... GLEN ROSE... GIFFORD... FENTER... STEPHENS LAKE... MALVERN MUNI ARPT... LENHAM... LANDERS... HARP... CLEARWATER LAKE... THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 98 AND 108. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3435 9242 3415 9268 3445 9288 3454 9278 TIME...MOT...LOC 2130Z 325DEG 22KT 3443 9273 227
The Little Rock radar (KLZK), 72 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
11 hail, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Two and a half inches of rain fell in less than an hour.
Limbs were blown down in Malvern.
Dime to nickel size hail fell.
Many trees were blown down in Malvern, according to the sheriff's office.
Dime to nickel size hail fell.
Hail covered the ground.
Tree limbs were blown down.
Dime to quarter size hail fell.
Golf ball size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373769, 373754, 373755, 373756, 373758, 373759, 373760, 373761, 373762, 373763, 373765, 373766, 373767, 373768, 373770.